Arkansas, 2012

Hail and Damaging Winds in Arkansas, August 9 to 10, 2012

August 9 to 10, 2012 · NWS SHV · 3 events in 2 counties and zones

Cold front remained across Southwest Arkansas and Northeast Texas and served as a focus for strong to severe thunderstorms across portions of the region. These storms formed in a moderately unstable environment and produced strong and damaging wind gusts as well as large hail and frequent cloud to ground lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Cold front remained across Southwest Arkansas and Northeast Texas and served as a focus for strong to severe thunderstorms across portions of the region. These storms formed in a moderately unstable environment and produced strong and damaging wind gusts as well as large hail and frequent cloud to ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 9:05 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 9:05 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CDT THU AUG 9 2012

.DISCUSSION...
CONVECTION STILL HANGING ON ACROSS E TX...WITH A FEW STORMS TRYING
TO INTRUDE ON OUR EXTREME ERN LA PARISHES. COLD FRONT LOCATED
ROUGHLY ALONG A PARIS TX TO HOT SPRINGS AR LINE. MODELS KEEP SOME
AREAS OF QPF IN OVER THE REGION DURING THE OVERNIGHT HOURS AS THE
FRONT DRIFTS SWD...AND SEEMS TO LINE UP WELL WITH CURRENT RADAR
COVERAGE. GRIDS LOOK LIKE THEY ARE IN GOOD SHAPE...SO WILL NOT BE
MAKING ANY CHANGES ATTM. /12/

&&

.AVIATION...
A FEW STORMS CONTINUE TO LINGER ACROSS PARTS OF E TX...BUT ARE NOT
EXPECTED TO AFFECT ANY TERMINALS TONIGHT. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL. SOME TEMPO PATCHY BR MAY
DEVELOP BEFORE SUNRISE...ESPECIALLY AT SITES THAT RECEIVED
RAINFALL...BUT SHOULD MIX OUT SHORTLY AFTER SUNRISE. COLD FRONT TO
DRIFT SLOWLY SWD THROUGH THE PD...AND MAY HELP TO TRIGGER MORE
CONVECTION GENERALLY ALONG AND S OF A KLFK TO KMLU LINE BY FRIDAY
AFTERNOON. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  72  95  72 /  30  20  10  10  10
MLU  75  92  70  93  68 /  30  30  10  10  10
DEQ  69  93  61  94  66 /  20  10  10  10  10
TXK  73  94  66  94  68 /  20  10  10  10  10
ELD  73  94  65  93  66 /  30  20  10  10  10
TYR  75  97  74  97  74 /  20  10  10  10  10
GGG  75  97  73  97  72 /  30  20  10  10  10
LFK  75  98  74  97  73 /  30  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Aug 9, 10:45 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT THU AUG 9 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE
REGION THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT FROM THE NORTH. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
NORTH CENTRAL LOUISIANA AND EAST TEXAS ON FRIDAY ALONG AND SOUTH
OF THE FRONT. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY
TO WEDNESDAY AS THE FRONT LIFTS NORTH FROM THE GULF COAST AND
SETTLES ACROSS THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

05

In the hours before

Local storm report, Aug 9, 8:41 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
941 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     NEW LONDON              32.27N 94.93W
08/09/2012                   RUSK               TX   EMERGENCY MNGR

            LARGE TREES DOWNED NEAR NEW LONDON ON FM 2012 AND FM
            1513.

&&

MBERRY
Local storm report, Aug 9, 8:43 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     SE KILGORE              32.39N 94.87W
08/09/2012                   GREGG              TX   EMERGENCY MNGR

            POWERLINES DOWNED SOUTHEAST OF TOWN IN THE 11000 BLOCK OF
            CR. 173.

&&

MBERRY
Local storm report, Aug 9, 9:04 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     7 S KILGORE             32.29N 94.87W
08/09/2012                   RUSK               TX   EMERGENCY MNGR

            CR 152 COMPLETELY BLOCKED BY TREES AND POWERLINES JUST
            OFF SH 42 IN THE LEVERETTS CHAPEL AREA.

&&

MBERRY
Local storm report, Aug 9, 10:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     JENA                    31.69N 92.13W
08/09/2012                   LA SALLE           LA   LAW ENFORCEMENT

            TREE DOWNED ON HOME IN EAST JENA

&&

12
Special weather statement, Aug 9, 10:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 PM CDT THU AUG 9 2012

ARZ072-073-100530-
COLUMBIA-UNION-
1145 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...JUNCTION CITY...MOUNT HOLLY...VILLAGE AND WESSON...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR VILLAGE...OR 10 MILES EAST OF
MAGNOLIA...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 9, 10:50 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 PM CDT THU AUG 9 2012

LAZ020>022-100545-
CALDWELL-GRANT-LA SALLE-
1150 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1245 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...GRANT AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     JENA...MIDWAY AND OLLA...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OLLA TO 9
MILES NORTHWEST OF MIDWAY TO 14 MILES NORTHEAST OF COLFAX...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

13

The radar

The Shreveport radar (KSHV), 112 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 9, 11:10 PM CST
Where
Columbia County, 3.45 mi N of Calhoun
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.270, -93.150

Several trees were downed east of town along Hwy. 98 and CR. 34.

Thunderstorm Wind, Union

When
August 9, 11:35 PM CST
Where
Union County, 0.9 mi SW of Griffin
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.120, -92.790

A large tree was downed across Hwy. 15 southwest of El Dorado in the Three Creeks community.

Hail, Columbia

When
August 10, 12:40 AM CST
Where
Columbia County, 0.58 mi W of Magnolia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.270, -93.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399993, 399994, 399997.